Thunderstorm Wind, Schoharie
- When
- September 29, 9:30 AM EST
- Where
- Schoharie County, Middleburg
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.600, -74.350
Trees and power lines were blown down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 29, 4:37 AM EST, 4 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 537 AM EDT THU SEP 29 2005 .SHORT TERM (TODAY THROUGH TONIGHT)...A WILD DAY IS IN STORE FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND AS OUR FIRST REALLY STRONG COLD FRONT OF THE FALL SEASON WILL USHER IN THE COLDEST AIR THUS FAR IN THE EARLY FALL SEASON TONIGHT AND FRIDAY. AHEAD OF AND ALONG THE FRONT IS WHERE THE PROBLEMS ARE EXPECTED TO OCCUR AND WITH FROPA OCCURRING ACROSS BULK OF FA LATE MORNING INTO EARLY TO MID AFTERNOON THIS WILL BE THE MAIN TIME FRAME OF CONCERN FOR DAMAGING WINDS. HAVE THUS ISSUED A HIGH WIND WARNING FOR THE ENTIRE FORECAST AREA UNTIL 6 PM EDT THIS AFTERNOON. WINDS ARE EXPECTED TO INCREASE TO 50 TO 65 KNOTS UNDER THE LOW LEVEL INVERSION WHICH EXISTS AROUND 4 KFT THIS MORNING. INVERSION WILL BREAK AS FRONT APPROACHES AND 2-3 HOUR PERIOD OF HEAVY RAIN LIKELY TO MIX AT LEAST A PORTION OF WINDS TO THE SURFACE MAINLY DURING MID MORNING TO EARLY AFTERNOON TIME FRAME AS FRONT ADVANCES AT ABOUT 50 MPH. HIGHER TERRAIN AND NORTH-SOUTH ORIENTED VALLEYS WHERE CHANNELED FLOW WILL OCCUR WILL LIKELY EXPERIENCE THE MOST DAMAGE. EMBEDDED THUNDER EXPECTED IN THE HEAVY SHOWERS WILL ONLY ADD TO THE THREAT. WINDS WILL DECREASE BY THIS EVENING AS WINDS SHIFT WEST AND PRESSURE GRADIENT BEGINS TO WEAKEN. WILL NEXT TURN ATTENTION TO FROST/FREEZE AS WINDS DIMINISH AND SKIES CLEAR. A HARD FREEZE IS EXPECTED ACROSS THE SOUTHERN ADIRONDACKS WHICH WILL LIKELY BRING AN END TO THE GROWING SEASON IN THAT REGION AS TEMPS DROP INTO THE UPPER 20S TO LOWER 30S. THE REST OF THE REGION WILL SEE TEMPS DROP INTO THE 30S WITH A FROST ADVISORY FOR MID 30S IN EFFECT FOR REMAINING AREAS WEST...NORTH AND EAST OF GREATER CAPITAL DISTRICT. && .LONG TERM (FRIDAY THROUGH WEDNESDAY)...HAVE DONE LITTLE WITH PREVIOUS FORECAST PACKAGE FOR THIS PERIOD OTHER THAN TO SLIGHTLY ADJUST TEMPS ON FRIDAY AND ADD MENTION OF FROST TO SOME AREAS FRIDAY NIGHT. WARMING TREND EXPECTED OVER THE WEEKEND AND DRY WEATHER INTO MIDDLE OF NEXT WEEK. && .AVIATION...VFR TO MVFR EARLY THIS MORNING. CONDITIONS WILL DETERIORATE TO WIDESPREAD MVFR...LOCALLY IFR...AS THE MORNING PROGRESS AS STRONG COLD FRONT APPROACHES. HAVE LOW LEVEL SHEAR ACROSS MUCH OF REGION EARLY THIS MORNING WITH STRONG LOW LEVEL JET AND LIGHT WINDS IN MANY VALLEY LOCATIONS. HAVE INVERSION AHEAD OF BOUNDARY KEEPING VERY STRONG WINDS ALOFT NOW...HOWEVER AS THE CONVECTION MOVES INTO AREA THE RAIN WILL PULL STRONGER WINDS TO SURFACE SO HAVE GUSTS TO 40 KTS IN TAFS FOR A THREE HOUR PERIOD LATE MORNING INTO EARLY AFTERNOON. FRONTAL PASSAGE BY MID AFTERNOON CIGS IMPROVE TO VFR. SOUTHERLY WINDS SHIFT AROUND W-WNW AND COLD AIR ADVECTION KICKS IN. GUSTY WINDS INTO EARLY EVENING. HIGH PRESSURE BUILDS IN QUICKLY AND WINDS WILL DIMINISH BY LATE EVENING AND SKIES WILL CLEAR. && .FIRE WEATHER...MINIMUM RH TODAY EXPECTED TO BE 60 TO 70 PERCENT WITH MAXIMUM RH TONIGHT 85 TO 100 PERCENT AND MINIMUM RH ON FRIDAY 35 TO 45 PERCENT. HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS EXPECTED TO DUMP UP TO AN INCH OF RAIN IN A 2 TO 3 HOURS PERIOD AHEAD OF A STRONG COLD FRONT WHICH WILL CROSS THE REGION LATE THIS MORNING INTO EARLY THIS AFTERNOON. SOUTH TO SOUTHWEST WINDS OF 15 TO 40 MPH WILL SHIFT TO THE WEST AFTER FRONTAL PASSAGE AND DIMINISH THIS EVENING. SOME WIND GUSTS ALONG AND AHEAD OF THE COLD FRONT MAY REACH 65 MPH. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT TONIGHT AND FRIDAY. && .HYDROLOGY...RIVERS REMAIN LOW AND RAINFALL TODAY IS NOT EXPECTED TO BE ENOUGH TO CAUSE FLOODING PROBLEMS ON RIVERS AND STREAMS. SOME PONDING OF WATER ON ROADWAYS IS POSSIBLE ESPECIALLY IF STORM DRAINS BECOME CLOGGED WITH FALLEN LEAVES. RAINFALL WILL LAST ONLY 2 TO 3 HOURS IN MOST LOCATIONS WITH AMOUNTS BETWEEN A THIRD OF AN INCH AND AN INCH. DRY WEATHER WILL TAKE HOLD BY EVENING AND WILL LINGER INTO THE MIDDLE OF NEXT WEEK. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...HIGH WIND WARNING UNTIL 6 PM EDT CTZ001-013. MA...HIGH WIND WARNING UNTIL 6 PM EDT MAZ001-025. FROST ADVISORY 2 AM TO 7 AM EDT FRIDAY MAZ001.. NY...HIGH WIND WARNING UNTIL 6 PM EDT NYZ032-033-038>043-047>054-058>061-063>066-082>083. FREEZE WARNING 2 AM TO 7 AM EDT FRIDAY NYZ032-033-042-082. FROST ADVISORY 2 AM TO 7 AM EDT FRIDAY NYZ038>041-043-047-048-051-058-083-084. VT...HIGH WIND WARNING UNTIL 6 PM EDT VTZ013>015. FROST ADVISORY 2 AM TO 7 AM EDT FRIDAY VTZ013>015. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 726 AM EDT THU SEP 29 2005 NYZ032-033-042-082-301100- NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-NORTHERN FULTON- 726 AM EDT THU SEP 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORM WATCH 825 IS IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...A HIGH WIND WARNING IS IN EFFECT THROUGH 6 PM EDT THIS AFTERNOON...A FREEZE WARNING IS IN EFFECT FROM 2 AM TO 7 AM EDT FRIDAY...SEE WARNING STATEMENT FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS REQUESTED AT THIS TIME FOR THE FOLLOWING COUNTIES...HERKIMER...HAMILTON...WARREN AND FULTON. COUNTIES ARE ASKED TO RELAY ANY REPORTS OF DAMAGE VIA AMATEUR RADIO FREQUENCIES...NYSPIN LSR...SEVERE WEATHER REPORTING FORM AND TELEPHONE. MAZ001-NYZ038>041-043-047-048-051-058-083-084-VTZ013>015-301100- NORTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY- NORTHERN SARATOGA-NORTHERN WASHINGTON-SCHOHARIE- WESTERN SCHENECTADY-WESTERN ALBANY-WESTERN GREENE- SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM- EASTERN WINDHAM- 726 AM EDT THU SEP 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORM WATCH 825 IS IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...A HIGH WIND WARNING IS IN EFFECT THROUGH 6 PM EDT THIS AFTERNOON...A FROST ADVISORY IS IN EFFECT FROM 2 AM TO 7 AM EDT FRIDAY...SEE WARNING AND ADVISORY STATEMENT FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS REQUESTED AT THIS TIME FOR THE FOLLOWING COUNTIES...ALBANY...FULTON...GREENE...HERKIMER...MONTGOMERY SARATOGA...SCHOHARIE...SCHENECTADY...WARREN...WASHINGTON...BENNINGTON ...WINDHAM AND BERKSHIRE. COUNTIES ARE ASKED TO RELAY ANY REPORTS OF DAMAGE VIA AMATEUR RADIO FREQUENCIES...NYSPIN LSR...SEVERE WEATHER REPORTING FORM AND TELEPHONE. CTZ001-013-MAZ025-NYZ049-050-052>054-059>061-063>066-301100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN BERKSHIRE- EASTERN SCHENECTADY-SOUTHERN SARATOGA-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS- 726 AM EDT THU SEP 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT...WESTERN MASSACHUSETTS AND EAST CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORM WATCH 825 IS IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...A HIGH WIND WARNING IS IN EFFECT THROUGH 6 PM EDT THIS AFTERNOON...SEE WARNING STATEMENT FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS REQUESTED AT THIS TIME FOR THE FOLLOWING COUNTIES...ALBANY...COLUMBIA...DUTCHESS...GREENE... RENSSELAER...SARATOGA...SCHENECTADY...ULSTER...BERKSHIRE AND LITCHFIELD. COUNTIES ARE ASKED TO RELAY ANY REPORTS OF DAMAGE VIA AMATEUR RADIO FREQUENCIES...NYSPIN LSR...SEVERE WEATHER REPORTING FORM AND TELEPHONE.
NEW YORK STATEWIDE POLICE INFORMATION NETWORK TROOP E 0647AM THU SEP 29 2005 EOSO WLSR 01830 FILE 28 ONTARIO CO SHERIFF OFFICE NY0340000 SEP 29-05 TO ATTN NATIONAL WEATHER SERVICE TREES AND WIRES DOWN IN HOPEWELL AND CLIFTON SPRINGS AREAS DUE TO HIGH WINDS AUTH SHERIFF PHILIP C POVERO B MANEY 0645
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0821AM THU SEP 29 2005
#1 0000001 000
AWLS WLSR QHQT QTRF APTS WAPT
00506 FILE 28 WELLSVILLE PD NY0022800 SEP 29-05
TO NATIONAL WEATHER SERVICE
COPY SEMO DUTY OFFICER
THUNDERSTORM/HIGH WIND REPORT
COUNTY(S) AFFECTED: ALLEGANY
LOCATION (INCLUDING TOWN AND NEAREST ROAD): E PEARL ST
DATE AND TIME CONDITION STARTED: 0630
EXTENT OF DAMAGE OR AREAS IN DANGER: TREES TELCO LINES URBAN FLOODING
DAMAGE MINOR WITH MINOR TRAFFIC INTERRUPTION THROUGHOUT THE VILLAGE AND TOWN OF
WELLSVILLE. ALL PROBLEMS HAVE EITHER BEEN CORRECTED OR ARE NEARING COMPLETION
E PEARL ST SHOULD BE OPEN WITHIN THE NEXT 30 MINUTES
CHECK ONE:
HAIL SIZE REPORTED
(X) - NO HAIL REPORTED ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE) ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME) ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT) ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG) ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL) ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT) ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO: ( ) - TREES
( ) - POWER/TELCO POLES ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - CROPS
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE ( ) - CROPS
(X) - SMALL TREES/SHRUBS (X) - LARGE TREES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - POWER/TELCO POLES
(X) - POWER/TELCO LINES
RELIABLE WIND SPEED REPORTS: 50+ MPH OR KNOTS
NUMBER KILLED: 0 NUMBER INJURED: 0
FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE
REMARKS: A HANDFUL OF TREES AND LARGE BRANCHES DOWN 1 BLOCKING E PEARL ST IN
THE VILLAGE BRINGING DOWN TELECO LINES BLOCKING TRAFFIC. UNDERPASSES AND POOR
DRAINAGE AREAS SUSTAINED MINOR FLOODING-WATER HAS RECEEDED. DPW CLEARING STREET
AUTH PHONE #: 585 593-5600
AUTH ELDRIDGE, C D EMER MNGMNT COORDINATORNEW YORK STATEWIDE POLICE INFORMATION NETWORK TROOP B 0951AM THU SEP 29 2005 #1 0000001 000 BCZY WLSR 01778 FILE 28 SP CHAZY NY1090200 SEP 29-05 TO APTS ROAD CLOSURE - CLINTON COUNTY - T/CHAZY MINER FARM ROAD (CR-23) CLOSED FORM LAFOREST ROAD TO RIDGE ROAD DUE TO DOWNED POWER LINES. EXPECTED DURATION IS UNKNOWN. DETOUR AS FOLLOWS: LAFOREST RD, ANGELVILLE RD, MCBRIDE RD, RIDGE RD. AUTH SGT/SC STEPHEN T. WEIGHTMAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1002 AM EDT THU SEP 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM NON-TSTM WND DMG HADLEY 43.32N 73.85W
09/29/2005 SARATOGA NY EMERGENCY MNGR
0700 AM NON-TSTM WND DMG WHITEHALL 43.56N 73.42W
09/29/2005 WASHINGTON NY EMERGENCY MNGR
TREES DOWN.
0715 AM NON-TSTM WND DMG BOLTON 43.54N 73.67W
09/29/2005 WARREN NY EMERGENCY MNGR
TREES DOWN.
0715 AM NON-TSTM WND DMG SCHENECTADY 42.80N 73.93W
09/29/2005 SCHENECTADY NY NWS EMPLOYEE
LARGE LIMBS DOWN.
0720 AM NON-TSTM WND DMG EAST JEWETT 42.24N 74.15W
09/29/2005 GREENE NY EMERGENCY MNGR
TREES DOWN.
0727 AM NON-TSTM WND DMG LEXINGTON 42.24N 74.37W
09/29/2005 GREENE NY EMERGENCY MNGR
TREES DOWN.
0730 AM NON-TSTM WND DMG CAMBRIDGE 43.03N 73.38W
09/29/2005 WASHINGTON NY EMERGENCY MNGR
TREES DOWN.
0735 AM NON-TSTM WND DMG TROY 42.73N 73.68W
09/29/2005 RENSSELAER NY EMERGENCY MNGR
TREES DOWN.
0737 AM NON-TSTM WND DMG MALTA 42.97N 73.79W
09/29/2005 SARATOGA NY EMERGENCY MNGR
TREES DOWN.
0740 AM NON-TSTM WND DMG PITTSTOWN 42.84N 73.48W
09/29/2005 RENSSELAER NY EMERGENCY MNGR
TREES DOWN.
0750 AM NON-TSTM WND DMG MIDDLEVILLE 43.14N 74.97W
09/29/2005 HERKIMER NY EMERGENCY MNGR
TREES DOWN.
0750 AM NON-TSTM WND DMG OLD FORGE 43.71N 74.97W
09/29/2005 HERKIMER NY EMERGENCY MNGR
TREES DOWN.
0830 AM NON-TSTM WND DMG GLENS FALLS 43.31N 73.65W
09/29/2005 WARREN NY EMERGENCY MNGR
TREES DOWN.
0840 AM NON-TSTM WND DMG WAPPINGERS FALLS 41.60N 73.92W
09/29/2005 DUTCHESS NY EMERGENCY MNGR
TREES DOWN.
0907 AM TSTM WND DMG NEWPORT 43.19N 75.01W
09/29/2005 HERKIMER NY TRAINED SPOTTER
TREES DOWN.
&&
OKEEFEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1010 AM EDT THU SEP 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM TSTM WND DMG OLD FORGE 43.71N 74.97W
09/29/2005 HERKIMER NY EMERGENCY MNGR
HUNDREDS OF TREES AND POWER POLES DOWN. ROADS IMPASSABLE.
SOME OF THIS DAMAGE IS ATTRIBUTABLE TO NON THUNDERSTORM
WIND DAMAGE. SEE PREVIOUS LSR FOR OLD FORGE ISSUED AT 750
AM. SOME OF THIS DAMAGE IS ATTRIBUTABLE TO SEVERE
THUNDERSTORMS.
&&
OKEEFESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1030 AM EDT THU SEP 29 2005 NYZ041>043-083-084-291530- ...A LINE OF SHOWERS WITH HIGH WINDS MOVING INTO NORTHERN SARATOGA...WARREN AND WASHINGTON COUNTIES... AT 1025 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 70 MPH...AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF NORTH CREEK TO 22 MILES SOUTHWEST OF EDINBURG...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF INDIAN LAKE TO 6 MILES NORTHWEST OF JOHNSTOWN...AND MOVING EAST AT 65 MPH. A BRIEF PERIOD OF VERY HEAVY RAIN IS LIKELY FROM THIS LINE OF SHOWERS. IF DRIVING...USE CAUTION AS VISIBILITY WILL BE REDUCED AND PONDING OF WATER ON ROADWAYS IS POSSIBLE.
The Albany radar (KENX), 23 km away, was scanning. The volume nearest the first event began at 14:29 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees and power lines were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474530.